Oral and Cutaneous Lichenoid Reaction Secondary to Standard Dose Imatinib: A Case Report and Literature Review

  • Muhterem Polat Gazi University School of Medicine
  • Hüseyin Üstün Kafkas University
Keywords: Imatinib, lichenoid reaction

Abstract

Imatinib mesylate - Gleevec®, STI571- is an oral cancer drug that selectively inhibits several protein tyrosine kinases associated with human malignancy. The drug is used for  the treatment of chronic myeloid leukemia, malignant gastrointestinal stromal tumors, and some other conditions. Treatment with imatinib is generally well tolerated but is not without the risk of adverse effects. Various types of skin eruptions have been reported. Cutaneous side effects with this treatment are common but a lichenoid drug eruption is rare. In this article, we report a 46-year-old woman who presented with lichen planus like lesions on the trunk and extremities, and oral mucosa due to the use of imatinib mesylate for the chronic myeloid leukemia. The literature on lichenoid drug eruption due to imatinib mesylate is reviewed. 

Author Biographies

Muhterem Polat, Gazi University School of Medicine
Department of Dermatology
Hüseyin Üstün, Kafkas University
Department of Pathology

References

Abou-Jawde R, Choueiri T, Alemany C, Mekhail T. An overview of targeted treatments in cancer. Clin Ther. 2003; 25: 2121-37.

Hasselbalch HC, Bjerrum OW, Jensen BA, Clausen NT, Hansen PB, Birgens H, Therkildsen MH, Ralfkiaer E. Imatinib mesylate in idiopathic and postpolycythemic myelofibrosis. Am J Hematol. 2003; 74: 238-42.

Turkina AG, Khoroshko ND, Druzhkova GA, Zingerman BV, Zakharova ES, Chelysheva EIu, Vinogradova OIu, Domracheva EV, Zakharova AV, Kovaleva LG. Therapeutic efficacy of imatinib mesylate (glivec) in chronic phase of myeloid leukemia. Ter Arkh. 2003;75: 62-7.

Scheinfeld N. Imatinib mesylate and dermatology part 2: a review of the cutaneous side effects of imatinib mesylate. J Drugs Dermatol. 2006;5:228-31.

Lim DS, Muir J. Oral lichenoid reaction to imatinib (STI 571, Gleevec). Dermatology. 2002;205(2):169-71.

Ena P, Chiarolini F, Siddi GM, Cossu A. Oral lichenoid eruption secondary to imatinib (Glivec).J Dermatolog Treat. 2004;15:253-5.

Basso FG, Boer CC, Correa ME, et al. Skin and oral lesions associated to imatinib mesylate therapy. Support Care Cancer 2009; 17: 45-8.

Roux C, Boisseau-Garsaud AM, Saint-Cyr I et al. Lichenoid cutaneous reaction to imatinib. Ann Dermatol Venereol. 2004;131(6-7 Pt 1):571-3.

Prabhash K, Doval DC. Lichenoid eruption due to imatinib. Indian J Dermatol Venereol Leprol. 2005;71:287-8.

Pascual JC, Matarredona J, Miralles J et al. Oral and cutaneous lichenoid reaction secondary to imatinib: report of two cases. Int J Dermatol 2006; 45: 1471-3.

Dalmau J, Peramiquel L, Puig L, et al. Imatinib-associated lichenoid eruption: acitretin treatment allows maintened antineoplastic effect. Br J Dermatol 2006; 154: 1213-6.

Chan CYS, Browning J, Smith-Zagone MJ et al. Cutaneous lichenoid dermatitis associated with imatinib mesylate. Dermatol Online J 2007; 13: 29.

Gómez Fernández C, Sendagorta Cudós E, Casado Verrier B, Feito Rodríguez M, Suárez Aguado J, Vidaurrázaga Díaz de Arcaya C. Oral lichenoid eruption associated with imatinib treatment. Eur J Dermatol. 2010;20:127-8.

Kawakami T, Kawanabe T, Soma Y. Cutaneous lichenoid eruption caused by Imatinib mesylate in a Japanese patient with chronic myeloid leukaemia. Acta Derm Venereol. 2009; 89:325-6.

Kagimoto Y, Mizuashi M, Kikuchi K, Aiba S. Lichenoid drug eruption with hyperpigmentation caused by imatinib mesylate. Int J Dermatol. 2013 Jun 20. doi: 10.1111/ijd.12174.

Brazzelli V, Muzio F, Manna G, Moggio E, Vassallo C, Orlandi E, Fiandrino G, Lucioni M, Borroni G. Photoinduced dermatitis and oral lichenoid reaction in a chronic myeloid leukemia patient treated with imatinib mesylate. Photodermatol Photoimmunol Photomed. 2012;28:2-5.

Kuraishi N, Nagai Y, Hasegawa M, Ishikawa O. Lichenoid drug eruption with palmoplantar hyperkeratosis due to imatinib mesylate: a case report and a review of the literature. Acta Derm Venereol. 2010;90:73-6.

Sendagorta E, Herranz P, Feito M, Ramírez P, Feltes R, Floristán U, Mariño-Enriquez A, Casado M. Lichenoid drug eruption related to imatinib: report of a new case and review of the literature. Clin Exp Dermatol. 2009;34:e315-6.

Wahiduzzaman M, Pubalan M. Oral and cutaneous lichenoid reaction with nail changes secondary to imatinib: report of a case and literature review. Dermatol Online J. 2008;14:14.

Published
2014-10-26
Section
Literature Review With Cases